Texas, 2023Flash Flood and Damaging Wind in Texas, May 26, 2023
May 26, 2023 · NWS LUB · 2 events in 1 county or zone
Thunderstorms early in the morning on the 25th kept conditions relatively stable on the afternoon of the 25th which prevented thunderstorms from developing over the region. However, another round of thunderstorms did develop across the higher terrain of northeast New Mexico and moved to the southeast across the South Plains early in the morning on the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms early in the morning on the 25th kept conditions relatively stable on the afternoon of the 25th which prevented thunderstorms from developing over the region. However, another round of thunderstorms did develop across the higher terrain of northeast New Mexico and moved to the southeast across the South Plains early in the morning on the 26th. The activity eventually accelerated southeastward, sweeping across much of the central and southern South Plains and Rolling Plains through the rest of the morning. A few severe wind gusts were reported in Lubbock County as well as extensive street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 5:45 AM CST, 25 minutes earlier.
Area forecast discussion, May 26, 5:45 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
645 AM CDT Fri May 26 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 236 AM CDT Fri May 26 2023
Overall, confidence is relatively low for the location and timing of
convection in our area today and tonight, given the slow moving MCS
currently stalled over eastern New Mexico and not being handled well
by HiRes CAMS. The details for the potential of discrete supercells
across SE NM moving into our area later today and this evening are
below, but much of the area may see little to no thunderstorm
activity, or another separate MCS (details also below) similar to
what we've seen the last few nights out of NE NM.
The slow moving MCS currently on our doorstep in eastern NM is
expected to eventually drift southeast across our area through the
remainder of the overnight and after sunrise over the South Plains
and eventually over the southern Rolling Plains toward the I20
corridor by early afternoon. Stable low stratus cloud cover in the
wake of the MCS should persist into the late morning, early
afternoon on the Caprock. Low stratus ceilings should begin to erode
west to east across the Caprock, beginning in the early afternoon.
Instability will increase quickly where clouds begin to clear with
robust boundary layer moisture in place. Steep low level lapse rates
will develop where the clearing occurs in eastern New Mexico, with
modeled CAPE values (~1500 J/kg) likely a little low due to lack of
precision of where the sun will be able to first break through to
our west. An increase in the sub-tropical jet across southeast New
Mexico will result in improved effective bulk shear values around
50kts at peak heating in vicinity of our southwest South Plains
zones by late afternoon, and collocated with the best upper level
divergence. The SPC has upped the day one outlook to 'Enhanced'
with supercells possible of producing all hazards including a five
percent chance of tornadoes and heavy rainfall into the early
evening hours. CI is expected to originate in SE NM and the storms
to move into or in the vicinity of our area rather than originate
in our CWA.
There is still some question as to whether the convection driven by
the instability across SE NM will make it into our area before
heading farther south toward the I20 corridor later in the evening.
Not to be ignored, is another shortwave across NE NM, progged to
eject across the amplified upper level ridging. Another MCS is
expected to develop along the front range of the Sangre de
Cristos and work southeast through the late day and evening hours,
similar to the last few nights. Instability out ahead of that
scenario is difficult to diagnose at this point with cloud cover
anticipated to keep max temperatures in the low 70s across the
southwest Texas Panhandle.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 236 AM CDT Fri May 26 2023
Shower and thunderstorm chances will continue for most days through
the end of next week. Southwesterly flow aloft will enhance this
weekend with a short wave ridge axis currently overhead shifting
east. A rex blocking pattern in the eastern CONUS will keep this
pattern through Sunday. Low level south to southeasterly flow will
preserve continued moisture flux into the region. Minor short waves
within the southwest flow aloft on Saturday will bring better lift
but models will likely have a better handle on these more subtle
features with later runs. A more well defined short wave trough is
forecast to approach the area on Sunday afternoon bringing better
lift overhead. Healthy low level theta-e values on both Saturday and
Sunday afternoons will lead to strong uncapped instability. Monday
and Tuesday may see less thunderstorm coverage as upper ridging
builds overhead again. Thunderstorm chances on these days will favor
areas off the caprock where a slight weakness in the mid level
height fields will be located. A return to southwesterly flow aloft
from Wednesday and beyond will bring additional severe storm
chances. Flow aloft will increase with possible negatively tilted
short waves bringing a possible active start to June.
&&
.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Fri May 26 2023
VFR conditions are expected to prevail throughout the forecast
period at KCDS. Low MVFR to IFR conditions can be expected through
much of the morning and early afternoon at KPVW and KLBB along
with showers and thunderstorms through mid-morning. Showers and
thunderstorms can be expected once again later this afternoon and
evening in the vicinity of KPVW and KLBB, though confidence is low
attm for best timing and location of strongest storms.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...55
LONG TERM....01
AVIATION...55
Hazardous weather outlook, May 26, 1:53 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CDT Fri May 26 2023
TXZ021>044-270800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CDT Fri May 26 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A complex of scattered thunderstorms will move southeastward into the
area early Friday morning. Some storms may be strong to severe. The
strongest storms will be capable of producing hail to the size of
quarters, wind gusts to 60 mph, and localized flash flooding.
Isolated thunderstorms are expected to develop in eastern New Mexico
this afternoon and move east into West Texas during the evening
hours. Some storms may be severe, capable of producing hail to
baseball size and wind gusts to 70 mph. A few tornadoes will be
possible this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Saturday through Thursday.
Some storms may be severe with large hail and damaging winds. Heavy
rainfall may also result in localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 26, 6:08 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
708 AM CDT Fri May 26 2023
TXZ029-034-035-261300-
Hockley TX-Lubbock TX-Hale TX-
708 AM CDT Fri May 26 2023
...Strong thunderstorms will impact portions of Lubbock, northeastern
Hockley and southwestern Hale Counties through 800 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Abernathy to 5 miles west of
Reese Center. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock South Plains Mall, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Woodrow, Reese Center, New
Deal, Smyer, Buffalo Springs and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 10161 3346 10170 3339 10208 3372 10232
3382 10208 3395 10204
TIME...MOT...LOC 1208Z 307DEG 23KT 3383 10192 3362 10213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MCZThunderstorm Wind, Lubbock
- When
- May 26, 6:10 AM CST to 6:33 AM CST
- Where
- Lubbock County, 4 mi NNE of Shallowater
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.733, -101.953
A swath of severe thunderstorm winds were observed from just north of Shallowater to Lubbock International Airport. A Texas Tech University West Texas mesonet site near Shallowater measured severe wind gusts to 59 mph from 0710 CST through 0711 CST. The Automated Surface Observing System at Lubbock International Airport measured a severe wind gust to 62 mph.
Flash Flood, Lubbock
- When
- May 26, 7:16 AM CST to 9:16 AM CST
- Where
- Lubbock County, 1.28 mi S of Wolfforth to 3.35 mi SSE of Hurlwood
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 33.481, -102.020
A severe thunderstorm which brought severe winds to Lubbock County also caused flash flooding around the city of Lubbock. Numerous roads in Lubbock became flooded from heavy rainfall in a short amount of time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, May 26, 2023$340,000 · 7 events
- Damaging Winds in American Samoa, May 26, 2023$100,000 · 60 kt wind · 3 events
- Heavy Rain in American Samoa, May 26, 2023$80,000 · 4 events
- Hail and Damaging Winds in Wyoming, May 26, 2023$25,000 · 1.25 in hail · 6 events
- Tornadoes and Hail in Colorado, May 26, 20231.5 in hail · 18 events
- Tornado and Hail in Texas, May 26, 2023$7,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 20235 events
- Tornado and Hail in Idaho, May 26, 2023EF0 · 5 events
- Tornado and Flash Flood in Washington, May 26 to 27, 2023$750 · EF0 · 4 events
- Hail in Wyoming, May 26, 20231 in hail · 4 events
- Hail in Wyoming, May 26, 20231.25 in hail · 4 events
- Tornadoes in Idaho, May 26 to 27, 2023EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092997, 1092998.